Hail, Henry
- When
- January 7, 2:32 PM CST
- Where
- Henry County, 5.97 mi E of Mt Zion
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.230, -93.560
A strong cold front collided with an unseasonably mild airmass across|Missouri, on the afternoon of January 7, 2008, and into the early|morning hours of January 8, 2008. Severe thunderstorms developed along|the front, mainly south of a Peculiar to Fayette line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A strong cold front collided with an unseasonably mild airmass across|Missouri, on the afternoon of January 7, 2008, and into the early|morning hours of January 8, 2008. Severe thunderstorms developed along|the front, mainly south of a Peculiar to Fayette line. Mainly large|hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 7, 12:01 PM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1201 PM CST MON JAN 7 2008 ..UPDATED AVIATION DISCUSSION... .DISCUSSION... /ISSUED 445 AM CST MON JAN 7 2008/ SCATTERED LIGHT RAIN SHOWERS ASSOCIATED WITH A WEAK SHORTWAVE MOVING NORTHEAST ACROSS THE CENTRAL PLAINS...WILL CONTINUE TO MOVE ACROSS NORTHWEST MISSOURI EARLY THIS MORNING. HAVE HELD ON TO CHANCE POPS THROUGHOUT THE MORNING HOURS ACROSS NORTHERN MISSOURI AS THE SHORTWAVE MOVES ACROSS THE UPPER MIDWEST. THE SURFACE FRONT WHICH PUSHED AS FAR SOUTH AS A KANSAS CITY TO MOBERLY LINE HAS MOVED BACK NORTH WITH ALL AREAS ONCE AGAIN ABOVE FREEZING. SO ANY PRECIP THIS MORNING WILL BE RAIN RATHER THAN FREEZING RAIN. AS THE INITIAL SHORTWAVE CONTINUES EAST...THE FRONT WILL GRADUALLY PUSH BACK SOUTH INTO NORTHERN MISSOURI DURING THE AFTERNOON. GFS/NAM BOTH SHOW...WITH SUBTLE DIFFERENCES IN POSITION...MODEST INSTABILITY FOR THIS TIME OF YEAR GENERALLY FROM KANSAS CITY TO NORTH OF KIRKSVILLE SOUTHWARD. LIS OF -1 TO -3 AND CAPE 200-600J/KG ARE EXPECTED. AND WITH TEMPS IN THE LOWER 60S AND DEW POINTS IN THE MID 50S IN CENTRAL MISSOURI ALREADY THIS MORNING...AREA SHOULD NOT HAVE A PROBLEM SEEING THAT INSTABILITY. THE FRONT SHOULD BE MOVING FROM AROUND KANSAS CITY/KIRKSVILLE TO THE CLINTON/SEDALIA AREAS DURING THE EVENING. THIS WILL ALSO LIKELY COINCIDE WITH THE SHORTWAVE ENERGY ROUNDING THE BASE OF THE TROUGH. SO EXPECT THE FRONT TO BE THE FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS MAY BE STRONG TO SEVERE...MAINLY SOUTHEAST OF A LINE FROM BUTLER TO WARRENSBURG TO MOBERLY WHERE THE HIGHEST INSTABILITY IS EXPECTED. 00Z MODEL RUNS HAVE COME INTO BETTER AGREEMENT WITH THE 12Z RUNS IN THEIR DEPICTION OF THE DEFORMATION ZONE MOVING ACROSS LATE TONIGHT INTO TUESDAY MORNING. MODELS ARE SHOWING FAIRLY SIGNIFICANT LIFT AND ADEQUATE MOISTURE...HOWEVER THERE ARE GREAT DIFFERENCES IN TIMING AND TEMP PROFILE. GFS IS MUCH WARMER AND THEREFORE GIVES A MUCH SHORTER TIMEFRAME FOR POSSIBLE ACCUMULATING SNOW. THE NAM IS MUCH SLOWER AND THEREFORE HAS SEVERAL INCHES MORE. GFS HAS BEEN MORE CONSISTENT AND HAS HANDLED MANY OF THE SYSTEMS BETTER THIS WINTER. SO HAVE STAYED CONSERVATIVE AND GONE CLOSER TO THE GFS WITH UNDER AN INCH EXPECTED IN NORTHERN MISSOURI FROM NORTH KANSAS CITY AND SAINT JOSEPH TO BETHANY AND UNIONVILLE. WILL HAVE TO SEE IF NAM ENDS UP HANDLING THE COLD AIR BETTER. CONTINUE TO MOVE THE SYSTEM EAST OF THE FORECAST AREA TUESDAY NIGHT. ONLY MINOR TWEAKS MADE TO GRIDS PAST WEDNESDAY. && .AVIATION... WARM FRONT HAS EDGED ACROSS THE TERMINALS LATE THIS MORNING/EARLY THIS AFTERNOON WITH GUSTY SOUTHERLY WINDS SOUTH OF THIS BOUNDARY. SCT/BKN DECK NEAR 2KFT-3KFT HAS CONTINUED TO ERODE BUT STILL HANGING ON AT THE KMCI AND KMKC TERMINALS. NEVERTHELESS...LOOKS AS IF CIRRUS WILL CONTINUE TO STREAM OVERHEAD. KEPT MENTION OF SHOWERS AND THUNDERSTORMS AT KMCI AND KMKC BEGINNING AT 00Z WITH MORE SHOWERS BY THE EARLY MORNING HOURS. OTHER4WISE...ADDITIONAL PRECIP POSSIBLE DURING THE MORNING HOURS AND HAVE KEPT AS RA FOR NOW BUT MAY HAVE TO INTRODUCE SN IN LATER TAF ISSUANCES. DEROCHE && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 104 PM CST MON JAN 7 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081915- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 104 PM CST MON JAN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AT MID AFTERNOON A COLD FRONT WILL BE SITUATED NEAR THE INTERSTATE 35 CORRIDOR. THIS FRONT WILL STALL FOR A TIME AWAITING THE MAIN UPPER STORM SYSTEM TONIGHT. DURING THE AFTERNOON HOURS...LOCATIONS ON THE WARM SIDE OF THIS FRONT MAY SEE THUNDERSTORMS DEVELOP...WITH THE BEST CHANCES ALONG A LINE FROM KANSAS CITY TO MACON...SOUTHWARD. THE STRONGEST STORMS WOULD BE MORE FAVORED IN AREAS FROM PLEASANTON...TO BUTLER...CLINTON...SEDALIA AND SOUTH OF BOONVILLE WHERE SOME CLEARING HAS AIDED THE DESTABILIZATION. THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS. THEN THIS EVENING...AS THE MAIN UPPER LEVEL STORM SYSTEM APPROACHES ...MORE THUNDERSTORMS ARE EXPECTED. BY MID EVENING...THE SURFACE FRONT IS EXPECTED TO BE SITUATED FROM AROUND KANSAS CITY TO MACON. THE BEST UPPER SUPPORT WILL BE SLIGHTLY SOUTH OF THE FRONTAL BOUNDARY...WITH THE MOST LIKELY AREAS TO SEE SEVERE THUNDERSTORMS RUNNING FROM CENTERVILLE KANSAS TO HARRISONVILLE...HIGGINSVILLE... SWEET SPRINGS AND MOBERLY...SOUTHWARD. AGAIN DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREAT...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT. AS A WAVE ON THE SURFACE FRONT RIDES TO THE NORTHEAST THIS EVENING...IT SHOULD BE PASSING THROUGH CENTRAL MISSOURI SHORTLY AFTER MIDNIGHT. THIS SHOULD END THE THREAT OF SEVERE WEATHER. HEAVY RAIN MAY ALSO OCCUR WITH THIS WAVE ALONG THE FRONT...SO LOCATIONS FROM SOUTH OF KANSAS CITY INTO CENTRAL MISSOURI MAY SEE SOME MINOR FLOODING IN THE LATE EVENING AND EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY COLDER AIR MOVING IN BEHIND THE EXITING STORM SYSTEM MAY CHANGE ANY LINGERING RAIN OVER TO SNOW BEFORE THE PRECIPITATION ENDS IN THE AFTERNOON. SOME MINOR SNOW ACCUMULATIONS OF UP TO AN INCH MAY OCCUR IN AREAS FROM AROUND KANSAS CITY INTO NORTH CENTRAL MISSOURI. THE NEXT STORMS SYSTEM TO AFFECT THE AREA WILL APPROACH WEDNESDAY NIGHT WITH A RAIN SNOW MIX POSSIBLE. THE BETTER CHANCE OF PRECIPITATION WILL BE FROM LATE WEDNESDAY NIGHT INTO THURSDAY. AT THIS TIME...IT LOOKS LIKE ANY ACCUMULATING SNOW WOULD BE OCCURRING ACROSS NORTHEAST KANSAS AND THE NORTHERN THIRD OF MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT IN AREAS SOUTH OF A LINE FROM CENTERVILLE KANSAS TO HIGGINSVILLE AND MOBERLY MISSOURI. PC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 PM CST MON JAN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 6 N MACON 39.83N 92.47W
01/07/2008 E0.25 INCH MACON MO LAW ENFORCEMENT
PEA SIZED HAIL ALONG WITH STRONG WINDS OBSERVED.
&&
MRDThe Pleasant Hill radar (KEAX), 89 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
Pea to dime sized hail was observed by a trained spotter.
Law enforcement relayed a public report of nickel sized hail and 40 to 45 mph winds.
Thunderstorm winds gusted to an estimated 60 mph.
Storm spotter reported pea to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75333, 75334, 75335, 75336, 75343, 75337, 75338, 75339, 75340, 75341, 75342.